Hail, Hancock
- When
- July 25, 3:30 PM CST to 3:40 PM CST
- Where
- Hancock County, 2.42 mi SE of Crystal Lake
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- SHAVE Project
- Coordinates
- 43.191, -93.773
A cold front moved into northwest Iowa during the mid to late afternoon hours. The airmass became unstable by the early afternoon with CAPE in the 2000 to 3000 J/kg range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front moved into northwest Iowa during the mid to late afternoon hours. The airmass became unstable by the early afternoon with CAPE in the 2000 to 3000 J/kg range. Downdraft CAPE was between 800 and 1200 J/kg. The freezing level was around 13,000 feet. Precipitable water was around 1.3 to 1.4 inches. Shear was moderate with 30 to 40 kts of effective shear. The LCL was quite high around 1750 meters due to dry air in the low levels of the atmosphere. Thunderstorms developed along the cold front over north central Iowa initially. The storms produced very heavy rainfall with several reports of penny to nickel size hail received. One storm produced quarter to half dollar size hail in Hancock County. Storms became more numerous by early evening. Many produced small hail. One storm in Pocahontas County produced hail up to quarter size. Very heavy rainfall occurred over parts of north central Iowa. The storms produced around 2 inches of rain in an hour. More than 3 inches of rain fell in the Aplington area of Butler County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 25, 3:04 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 404 PM CDT THU JUL 25 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 316 PM CDT THU JUL 25 2013 FORECAST CONCERNS FOCUS AROUND PRECIPITATION TRENDS FOR THE EVENING AND OVERNIGHT. TWO FOCUSES FOR PRECIPITATION CURRENTLY ONGOING ACROSS SOUTHERN MINNESOTA AND WESTERN IOWA ALONG MISSOURI RIVER VALLEY ALONG BAND OF MOISTURE CONVERGENCE. ANTICIPATE THIS PRECIPITATION TO INCREASE AND SPREAD ACROSS THE WESTERN AND NORTHERN CWA THROUGHOUT THE EVENING HOURS. GOOD INSTABILITY ACROSS THE CWA...WITH AROUND 2000 J/KG CAPE NOTED IN MESO ANALYSIS DATA. ENOUGH SHEAR AS WELL TO ALLOW STORMS WHICH DEVELOP TO PERSIST...AND MAY BECOME SEVERE. WITH STEEP MID AND LOW LEVEL LAPS RATES ALSO IN PLACE...STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. MAIN PRECIPITATION HOWEVER WILL COME WITH APPROACHING COLD FRONT CURRENTLY LOCATED IN SOUTHEASTERN SOUTH DAKOTA. THIS WILL BE THE FOCUS FOR PRECIPITATION THROUGHOUT THE OVERNIGHT HOURS WITH STRONG SHORT WAVE ALSO TRACKING WITH FRONT...AND LLJ INCREASING AHEAD OF BOUNDARY. AS MOISTURE INCREASES AND SOUNDINGS SATURATE...SEVERE THREAT DIMINISHES INTO THE OVERNIGHT HOURS. PRECIPITATION OVERNIGHT WILL LIKELY BE HEAVY AT TIMES WITH BUFR SOUNDINGS INDICATING PWAT VALUES AROUND 1.7. IN ADDITION...DEEP WARM CLOUD DEPTHS WILL ALLOW FOR EFFICIENT RAINFALL PRODUCING STORMS. GIVEN RELATIVELY DRY CONDITIONS ACROSS THE CWA HAVE OPTED TO NOT ISSUE A FLASH FLOOD. IN ADDITION...STORMS WILL BE PROGRESSIVE WITH SHORTWAVE PUSHING SOUTH THOUGH ANY TRAINING OF STORMS THAT DOES OCCUR MAY LEAD TO LOCALIZED FLOODING CONCERNS. HAVE LOWERED TEMPERATURES A FEW DEGREES ACROSS THE CWA...ESPECIALLY IN THE NORTH WITH FRONT PUSHING THROUGH OVERNIGHT. .LONG TERM.../FRIDAY THROUGH THURSDAY/... ISSUED AT 316 PM CDT THU JUL 25 2013 MAIN FORECAST CONCERN THROUGH SUNDAY IS THE UNSEASONABLY COOL TEMPS EXPECTED OVER THE WEEKEND...ESPECIALLY ACROSS THE NORTH. LOW PRESSURE DROPPING OUT OF CANADA AND DEEPENING OVER NORTHERN MN WILL BRING DOWN VERY COOL AIR WITH IT. LOWS WILL BE IN THE 50S WITH HIGHS ONLY IN THE MID 60S TO 70 NORTH AND MID TO UPPER 70S SOUTH. FOR SUNDAY NIGHT THROUGH TUESDAY A FAIRLY POTENT SHORT WAVE WILL SHIFT ACROSS THE AREA. WARM ADVECTION WILL BE IN PLACE AND DEPENDING ON THE MODEL...SOME FORCING SO THUNDERSTORM CHANCES RETURN...ESPECIALLY MONDAY LATE DAY INTO TUESDAY. BEYOND TUESDAY FORECAST IS A BIT MORE NEBULOUS AS MODELS DIFFER ON THE DEVELOPMENT AND PLACEMENT OF A SURFACE LOW AND FRONTAL BOUNDARY. THE MODELS DO BREAK DOWN A RIDGE AND BRING A SHORT WAVE ACROSS IN THE THURSDAY INTO FRIDAY TIME FRAME AND THERE WILL LIKELY BE AN MCS DEVELOP SOMEWHERE BUT DETAILS STILL ARE FAR FROM SETTLED. I KEPT GENERAL CHANCE POPS ACROSS THE FORECAST AREA DUE TO THE UNCERTAINTY. && .AVIATION...25/18Z ISSUED AT 1236 PM CDT THU JUL 25 2013 PRECIPITATION WILL CONTINUE TO SPREAD INTO SITES FROM NE/SD. HAVE PUSHED BACK ONSET OF VCTS AND TSRA AT SITES WITH DEVELOPMENT STILL WEST OF MO RIVER. ANTICIPATE PERIODS OF TSRA AT SITES WITH LINGERING SHRA. CEILINGS WILL PRIMARILY BE VFR...THOUGH CEILINGS AND VISIBILITIES MAY DROP TO MVFR OR LOWER AT TIMES OF HEAVIEST RAIN. WITH INCREASED MOISTURE MAY SEE MVFR CEILINGS AT SITES BEHIND PRECIPITATION...BUT HAVE NOT INCLUDED ATTM. WINDS WILL SHIFT TO THE NORTHWEST FOR END OF PERIOD BEHIND FRONTAL BOUNDARY...WHICH WILL PUSH SE ACROSS SITES BY END OF PERIOD. WINDS MAY BE GUSTY LATE IN PERIOD BEHIND BOUNDARY. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AWB LONG TERM...FAB AVIATION...AWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CDT THU JUL 25 2013 IAZ036>039-044>050-057>062-070>075-081>086-092>097-262045- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 334 PM CDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OUTLOOK AREA THIS EVENING AND PERSIST OVERNIGHT. AN ISOLATED STORM THIS EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. HEAVY RAINFALL IS POSSIBLE WITH STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTHERN IOWA THROUGH MIDDAY FRIDAY. THE THREAT FOR SEVERE WEATHER IS LOW. ADDITIONAL THUNDERSTORMS ARE FORECAST SUNDAY NIGHT THROUGH WEDNESDAY. A FEW SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL REPORTS ARE APPRECIATED. IAZ004>007-015>017-023>028-033>035-262045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER- 334 PM CDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THROUGH MID EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS THE MAIN THREAT. HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTHERN IOWA THROUGH MIDDAY FRIDAY. THE THREAT FOR SEVERE WEATHER IS LOW. ADDITIONAL THUNDERSTORMS ARE FORECAST SUNDAY NIGHT THROUGH WEDNESDAY. A FEW SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 418 PM CDT THU JUL 25 2013 IAZ006-007-016-252145- HANCOCK-WINNEBAGO-WORTH- 418 PM CDT THU JUL 25 2013 ...STRONG THUNDERSTORMS MOVING ACROSS NORTH CENTRAL IOWA... AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHWESTERN WORTH COUNTY TO NORTHWESTERN HANCOCK COUNTY...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... JOICE... FOREST CITY... FOREST CITY AIRPORT... HANLONTOWN... FERTILE... NORTHWOOD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
The Des Moines radar (KDMX), 162 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
18 hail, 2 heavy rain. Local standard time, as filed.
Hail fell for 15 minutes in Hayfield.
Penny size hail covering the road.
Rainfall total of 2.5 inches in the past several hours.
Pea to penny size hail lasted for a total of 5 to 10 minutes.
Rainfall total of 3.1 inches in the past several hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455636, 455595, 455587, 455592, 455588, 455593, 455596, 455606, 455611, 455632, 455633, 455609, 455638, 455634, 455635, 455637, 455608, 455795, 455792, 455793.